[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.173.184. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 14, 1957

ACUTE TRANSIENT MYOPIA ASSOCIATED WITH USE OF ACETAZOLAMIDE (DIAMOX)

Author Affiliations

Chattanooga, Tenn.

From the Department of Obstetrics and Gynecology (Dr. Binder) and the Department of Ophthalmology (Dr. Steele), Baroness Erlanger Hospital.

JAMA. 1957;165(2):154-155. doi:10.1001/jama.1957.72980200006009c
Abstract

Acetazolamide (Diamox) has become a popular drug in the practice of obstetrics and gynecology. Its value in the treatment of premenstrual tension has been described by Greenblatt.1 Assali and co-workers2 have also mentioned its action in treating edema of pregnancy. In other branches of medicine, acetazolamide has been used for the treatment of congestive heart failure,3 glaucoma,4 and epilepsy.5

The toxicity and side-reactions described have been minimal and in our experience have consisted mainly of tingling sensations in the fingers and occasional drowsiness. We have observed an unusual side-reaction that was quite alarming to the patient and somewhat baffling to the physicians. This consisted of an acute transitory myopia. One other such case has been reported by Black.6

Report of a Case  The patient was a 30-year-old woman, seen for the first time on Aug. 21, 1956, with the complaints of severe abdominal swelling,

First Page Preview View Large
First page PDF preview
First page PDF preview
×